Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 97, NWS Grand Forks, ND

July 7, 2025Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2025, 5:32 PM CDT for Cass County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2025, 5:32 PM CDT (22:32 UTC)
Expired
Jul 7, 2025, 6:04 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KFGF 072232
SVRFGF
NDC017-072330-
/O.NEW.KFGF.SV.W.0097.250707T2232Z-250707T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
532 PM CDT Mon Jul 7 2025

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in southeastern North Dakota...

* Until 630 PM CDT.

* At 532 PM CDT, a severe thunderstorm was located over Page, or 25
  miles northeast of Valley City, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Arthur, Page, Erie, Absaraka, Ayr, and Colgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4711 9771 4721 9771 4724 9767 4724 9761
      4717 9716 4691 9734
TIME...MOT...LOC 2232Z 293DEG 18KT 4718 9762 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rafferty
3 follow-up statements
681 
WWUS53 KFGF 072243
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
543 PM CDT Mon Jul 7 2025

NDC017-072330-
/O.CON.KFGF.SV.W.0097.000000T0000Z-250707T2330Z/
Cass ND-
543 PM CDT Mon Jul 7 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CASS COUNTY...

At 543 PM CDT, a severe thunderstorm was located over Page, or 26
miles northeast of Valley City, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Arthur, Page, Erie, Absaraka, and Ayr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4711 9769 4723 9756 4717 9716 4691 9734
TIME...MOT...LOC 2243Z 293DEG 18KT 4716 9756 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rafferty
205 
WWUS53 KFGF 072255
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
555 PM CDT Mon Jul 7 2025

NDC017-072330-
/O.CON.KFGF.SV.W.0097.000000T0000Z-250707T2330Z/
Cass ND-
555 PM CDT Mon Jul 7 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CASS COUNTY...

At 555 PM CDT, a severe thunderstorm was located near Erie, or 28
miles northeast of Valley City, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arthur, Erie, and Ayr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4709 9757 4718 9746 4713 9719 4694 9732
TIME...MOT...LOC 2255Z 293DEG 18KT 4714 9748 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rafferty
382 
WWUS53 KFGF 072304
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
604 PM CDT Mon Jul 7 2025

NDC017-072314-
/O.CAN.KFGF.SV.W.0097.000000T0000Z-250707T2330Z/
Cass ND-
604 PM CDT Mon Jul 7 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4709 9757 4718 9746 4713 9719 4694 9732
TIME...MOT...LOC 2301Z 293DEG 18KT 4712 9742 

$$

Rafferty

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:33 PM CDT, 59 minutes earlier. Its key messages:

  • Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats...
  • A severe risk, level 1 out of 5 is possible Wednesday afternoon into Wednesday night...
  • There is an 80 percent chance for thunderstorms across the area Thursday into Thursday night. Storms may be strong to severe...
Area forecast discussion, Jul 7, 4:33 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
433 PM CDT Mon Jul 7 2025

.KEY MESSAGES...

- Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

- A severe risk, level 1 out of 5 is possible Wednesday
  afternoon into Wednesday night...

- There is an 80 percent chance for thunderstorms across the
  area Thursday into Thursday night. Storms may be strong to
  severe...

&&

.DISCUSSION...
Issued at 433 PM CDT Mon Jul 7 2025

...Synopsis...

Storms developing along and ahead of a frontal boundary moving
through the area this afternoon and evening with severe activity
already occuring and expected through the evening hours. Frontal
boundary moves east into Tuesday with high pressure building
into the region. Another weak shortwave will move through the
area mid-week bringing another round of storm chances and
potential isolated severe storms before a larger storm system
impacts the area Thursday into Friday. This system will bring
more widespread chances for storms and severe weather.

...Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

Storms continue to form along and ahead of the cold front
stretching from north to south across northeast ND. Instability
is decent, with deep layer shear in the 35-45kt range. Initially
have the chance for an isolated tornado near the boundary and
closer to the low across the northern forecast area where low
level shear is stronger and greater low level
instability/stretching, etc. A transition to more hail/wind is
expected through the evening and as the front pushes east.

Previous Discussion...
...Wednesday Severe Risk...

Wednesday late aftn/eve will see a short wave move ESE across
the area. The airmass advecting north into the area, esp central
ND, is more unstable with MUCAPES over 3500 j/kg and high temps
in central ND fcst to be low 90s. 0-6 km shear is 30kts or less
though. SPC did insert a marginal risk for eastern and central
ND due to instability being quite high and weak wave moving ESE
thru the area.

...Thursday into Thursday night....

Thursday afternoon and night has for the last several days been
highlighted as the most unstable day in the 7 days. MUCAPE
values from ensembles (EC/GEM,GFS) from 00z runs all over 3500
j/kg with likely over 4000 j/kg. But issue is placement of 500
mb system with this and placement of 500 mb jet. Model
continuity has been poor. Thus question is with all the
instability will there be enough forcing and shear aloft to
generate a higher end severe threat. That remains to be seen.
Given the conditions fcst all hazards would be possible, though
wind/hail favored vs tornado as unsure of any surface boundary
location. We also have some sfc CIN to overcome. But highs are
forecast to be low 90s and dew pts low 70s. If either one can
over achieve that will add to instability.

For Friday and Saturday forecast hangs on development of 500 mb
low and placement and track. GFS been all over the place in the
last 24 hours with ECMWF the most consistent in having upper low
in the area Saturday with persistent area of showers and
t-storms near and just east of the wave over much of the area
Friday. Slower ECMWF would keep rain chance longer into Saturday
vs NBM.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1257 PM CDT Mon Jul 7 2025

A few isolated showers/storms around could impact KBJI/KTVF
initially in the period. Otherwise additional development
expected late this afternoon/evening that could impact all TAF
sites from 22-03Z from NW to ESE as storms develop along a cold
front dropping through the forecast area. This will allow winds
to shift from south to southeast to the northwest behind the
front for late tonight into Tuesday. Tried to time the greatest
chance for the storms at each site, with dry conditions expected
mainly after 06Z into Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...MJB/Riddle
AVIATION...MJB
Hazardous weather outlook, Jul 7, 4:34 AM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Mon Jul 7 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-080945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
434 AM CDT Mon Jul 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and early evening for eastern North Dakota and northwest
and west central Minnesota. The main hazards will be hail to 1.50
inch, wind gust 60 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a level 1 out of 5 risk for severe thunderstorms
Wednesday afternoon and evening, but this is conditional risk as
storms may not form. If they do then large hail and damaging wind
risk.

Thursday afternoon and evening will see a potentially higher risk
of severe storms.  All hazards are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jul 7, 3:34 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
334 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             2 S Forest River        48.19N 97.47W
07/07/2025  M1.00 Inch       Grand Forks        ND   Trained Spotter

            Quarter sized hail reported by trained
            weather spotters.

&&
Local storm report, Jul 7, 4:19 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
419 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tornado          Calio                   48.62N 98.93W
07/07/2025                   Cavalier           ND   Public

            multiple reports and images of a tornado
            south of Calio.

&&
Local storm report, Jul 7, 4:21 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
421 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             3 W Manvel              48.08N 97.24W
07/07/2025  E1.75 Inch       Grand Forks        ND   Public

&&
Local storm report, Jul 7, 4:59 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
459 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Hail             4 N Grand Forks         47.93N 97.07W
07/07/2025  U1.00 Inch       Grand Forks        ND   Other Federal

            Report by FAA Weather Observier, relayed by
            Broadcast Media.

&&

MJB
Local storm report, Jul 7, 5:10 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
510 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Tornado          5 NE Lawton             48.35N 98.29W
07/07/2025                   Walsh              ND   Trained Spotter

            spotter reported tornado on ground 5 NE of
            Lawton.

&&
Local storm report, Jul 7, 5:19 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
519 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             4 WSW Hope              47.31N 97.79W
07/07/2025  E1.00 Inch       Steele             ND   Public

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:15 PM CDTSpecial Weather StatementFGFGrand Forks30 min
Jul 7, 3:24 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh66 min
Jul 7, 3:52 PM CDTTornado Warning Tornado observedFGFCavalier, Ramsey23 min
Jul 7, 3:54 PM CDTTornado WarningFGFCavalier, Ramsey36 min
Jul 7, 4:16 PM CDTTornado WarningFGFCavalier, Ramsey29 min
Jul 7, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks55 min
Jul 7, 4:25 PM CDTTornado WarningFGFRamsey, Walsh50 min
Jul 7, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks58 min
Jul 7, 4:53 PM CDTTornado WarningFGFNelson, Walsh52 min
Jul 7, 4:55 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele65 min
Jul 7, 5:39 PM CDTTornado WarningFGFGrand Forks, Walsh36 min
Jul 7, 6:03 PM CDTSevere Thunderstorm WarningFGFGrand Forks42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.